Fentanyl-related deaths put Montreal health officials on alert
Published Thursday, August 20, 2015 6:40PM EDT
Officials across the country are warning drug users that buying drugs off the street is becoming an increasingly dangerous game of Russian roulette.
That’s because fentanyl, a powerful painkiller, is being mixed with street drugs including heroin, making it impossible for the user to detect.
“Fentanyl can be 50 to 100 times more powerful than morphine and 40 times more powerful than heroin,” said Dr. Marie-Eve Morin, a drug addiction specialist.
The number of deadly overdoses is soaring in Western Canada, and public health officials are sounding the alarm after three overdoses in Quebec City.
In Montreal, seven people died after fentanyl-related overdoses in May and June.
“They want a good buzz, and they want it cheap,” said outreach worker Guy-Pierre Levesque about the drug’s appeal.
But considering its potency, fentanyl users are being warned to be more careful.
“You have to cut your dose. If you usually cut your dose, cut it in three, and if you're OK, have the rest, but not [all in] one shot,” explained Genevieve Fortin, a community worker at CACTUS Montreal, an organization that works with drug users.
There is an antidote to fentanyl – Naloxone can reverse the drug’s effects within minutes of being injected and it's available in easy-to-use kits.
Levesque and some of his fellow community workers started using the kits in June and since then, two lives have been saved.
But it's crucial that drug users aren’t alone when they’re using, which is why those on the frontlines are pushing for the creation of safe-injection sites.
“It’s a good way people to get in touch with health care system, with nurses, street workers, with people who work in the field and eventually bring them to treatment,” said Morin.
Community workers are calling the fentanyl-related deaths in Montreal earlier this year the tip of the iceberg.
“It’s a matter of time before we hear more overdoses in Montreal caused by this fentanyl,” Levesque said.